Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 5, 2021Bingham County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 5, 2021, 6:01 PM MDT for Bingham County, Idaho. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2021, 6:01 PM MDT (00:01 UTC)
Expired
Aug 5, 2021, 6:45 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Hail
0.25 in
Wind
40

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 21 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:21 PM MDTTSTM WND GST 641 S Michaud, IDPOCATELLO REGIONAL AIRPORT.
Aug 5, 6:31 PM MDTTSTM WND DMG2 Wnw Pocatello Airport, IDTHUNDERSTORM WINDS KNOCKED OUT POWER TO PORTIONS OF MICHAUD AND FORT HALL RESERVATION.
Aug 5, 6:34 PM MDTTSTM WND GST 513 Sw Moreland, IDPRIVATE WEATHER STATION GUSTED TO 51 MPH NEAR THE INTERSECTION OF ID-39 AND S 1000 W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4199 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS85 KPIH 060001
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
601 PM MDT Thu Aug 5 2021
 
IDZ054-055-058-060045-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
601 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORM NEAR AMERICAN FALLS TRACKING NORTHEAST TOWARD 
POCATELLO AND FORT HALL THROUGH 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls Reservoir, moving northeast at 35 MPH.

HAZARD...Winds in excess of 40 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge, Fort Hall
Townsite, Springfield, Rockford, Moreland, Fort Hall Mount Putnam,
Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort Hall
Putnam Lodge and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4266 11275 4294 11306 4337 11257 4295 11211
TIME...MOT...LOC 0000Z 228DEG 31KT 4287 11273 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

KSmith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Thu Aug 5 2021

.SHORT TERM...Today through Saturday night.
Main impact through Friday will be thunderstorms.  An advancing
cold front is triggering thunderstorms across southeast Idaho this
afternoon and evening and activity will continue Friday as a
second trof pushes through the region. Will likely see gusty
winds, small hail and heavy downpours with the strongest
thunderstorms and a severe storm with a wind gust over 60 mph is
not out of the question either. It will be significantly cooler on
Friday behind the cold front with high temperatures even in low
elevations struggling to reach 80 degrees with high elevations in
the 60s and 70s. Saturday will be dry and sunny with moderating
temperatures with low elevations back into the 80s once again.
Expect breezy conditions Friday with sustained winds in the 15 to
20 mph range across the Snake River Plain and southern highlands
especially with gusts around 30 mph.
GK

.LONG TERM...Sunday through Thursday. A stronger low will pass just
to our north Sunday and Monday. The GFS and NAM want shift the low
northward and also away from Idaho quicker. The ECMWF was much
slower and keeping showers and storms along the Montana border
around longer. The Blend of Models favors the ECMWF idea, but if
current trends persist...we may just end up with a quick shot at
rain and thunder Sunday. Winds are expected to increase Sunday and
may end up being the main risk. At the moment, we aren't looking at
anything that would reach Lake Wind or Wind Advisory thresholds.
After that the models are struggling a bit with building high
pressure. The models are not sure of the expanse/strength or where
the ridge will be centered. The cluster forecasts only show one set
that is similar to the current runs of the GFS and ECMWF. The other
cluster forecasts do show a ridge but show it weaker or centered
more to our west. It does appear though we should dry out.
Temperatures take a big dip Monday with highs only in the 70s to
near 80 in the valleys and 50s/60s in the mountains. After that, we
should quickly warm up about 10-15 degrees through the rest of the
week.  Keyes

&&

.AVIATION...
A cold front approaching the region will bring thunderstorm
activity thorugh Friday. Have vicinity thunderstorms at all sites
this evening and again Friday morning. All sites could see a storm
through tomorrow with wind gusts in excess of 40 knots possible
near any outflow. General winds will increase Friday with
sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to
30 knots possible behind the cold frontal passage.
GK

&&

.FIRE WEATHER...Showers and thunderstorms continue today across
central and eastern Idaho. The current round moving through has had
some lightning but not a bunch with it. There is quite a bit of
clearing behind and we are expecting more to fire and move through
this evening. In fact, we should see multiple rounds through
tomorrow evening. Storms initially today will be a mix of wet and
dry storms and transition to mostly wet by tonight. Gusts over 40mph
are possible through this evening with some storms, in fact we could
see gusts at or/above 60mph with a handful of storms. Stronger
storms may also produce small hail. There is an increasing risk of
heavy rainfall, along with potential for debris flows and mudslides.
The RED FLAG WARNING for Zone 475 remains in place and won't be
extended due to increasing chances of wetting rains. We are not
looking at expanding the warning to other areas as fuels are not as
dry and the potential for increasing rainfall. The next storm to
impact the area will be Sunday into Monday. Increasing winds are
definitely expected, but humidities should remain high enough to
preclude any Red Flag Warnings even if fuels were to be more
receptive. The question remains on the risk of thunderstorms. It
does look like we should see some development along the Montana
border Sunday especially in Lemhi County. The current forecast keeps
that around through Monday, but trends are toward moving that out
later Sunday and Monday is storm-free. Stay tuned.  Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ475.

&&

In the hours before

Special weather statement, Aug 5, 5:04 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
504 PM MDT Thu Aug 5 2021

IDZ052-067-068-052345-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
504 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of western Jefferson,
east central Butte and western Clark Counties through 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northwest Inl, or 18 miles west of Terreton, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spencer, Northwest Inl, Monteview, Edie School, Small and Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4441 11216 4365 11262 4378 11306 4423 11287
      4423 11281 4437 11282 4449 11276 4450 11274
TIME...MOT...LOC 2300Z 204DEG 49KT 4389 11280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GK
Special weather statement, Aug 5, 5:21 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
521 PM MDT Thu Aug 5 2021

IDZ069>071-060000-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Lost River Range ID-
521 PM MDT Thu Aug 5 2021

...A Strong Thunderstorm Will Impact Portions of North Central
Custer County Including Challis Through 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm over
Challis, moving northeast at 30 MPH.

HAZARD...Wind gusts up to 50 MPH and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Challis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4473 11406 4469 11405 4465 11402 4465 11401
      4464 11401 4461 11397 4457 11392 4452 11384
      4436 11433 4449 11447 4473 11414 4476 11409
TIME...MOT...LOC 2320Z 237DEG 26KT 4450 11423

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KSmith
Special weather statement, Aug 5, 5:28 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
528 PM MDT Thu Aug 5 2021

IDZ054-055-057-058-060000-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
528 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORMS AND THUNDERSTORM OUTFLOW WINDS MOVING
NORTHEAST TOWARD AMERICAN FALLS RESERVOIR THROUGH 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cold Water Rest Area, or 7 miles southwest of Neeley, moving
northeast at 35 MPH. A broader area of thunderstorm outflow winds
was located along a line extending from northeast of Minidoka to
just west of Rockland.

HAZARD...Winds in excess of 40 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Rockland,
Cold Water Rest Area, Fort Hall Bannock Creek Lodge and Massacre
Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle immediately. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm. Strong winds can capsize
small craft.

&&

LAT...LON 4244 11313 4263 11316 4281 11328 4308 11289
      4297 11267 4269 11255
TIME...MOT...LOC 2325Z 237DEG 30KT 4269 11302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KSmith
Special weather statement, Aug 5, 5:38 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
538 PM MDT Thu Aug 5 2021

IDZ051-052-054-055-068-060015-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lower Snake River Plain ID-
Lost River Valleys ID-
538 PM MDT Thu Aug 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT PORTION OF
SOUTHEASTERN BLAINE, SOUTHWESTERN BUTTE, NORTHWESTERN POWER, EAST
CENTRAL LINCOLN, WEST CENTRAL BINGHAM, AND NORTHEASTERN MINIDOKA
COUNTIES THROUGH 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Carey to 20 miles north
of Minidoka to 15 miles northeast of Lake Walcott. Movement was
northeast at 35 MPH.

HAZARD...Wind gusts of 40 to 50 MPH, pea size hail, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craters Of The Moon, Laidlaw Corrals Airport, Big Southern Butte,
Bear Trap Airport, Pilar Butte and Coxs Well Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4352 11354 4347 11300 4316 11273 4276 11328
      4290 11351 4295 11386
TIME...MOT...LOC 2336Z 212DEG 32KT 4307 11371 4304 11337 4285 11320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KSmith
Special weather statement, Aug 5, 5:57 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
557 PM MDT Thu Aug 5 2021

IDZ052-053-066-067-060045-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
557 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORM APPROACHING DUBOIS MOVING NORTHEAST
THROUGH 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dubois, moving northeast at 40 MPH.

HAZARD...Wind gusts up to 55 MPH and pea size hail. A wind gust to
         55 MPH was measured with this storm near Monteview.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubois, Idmon, Spencer, Kilgore, Small, Sheridan Reservoir and
Humphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4395 11231 4411 11260 4454 11220 4454 11214
      4452 11210 4454 11207 4453 11203 4455 11203
      4454 11198 4456 11194 4456 11187 4451 11181
      4453 11180 4454 11172 4456 11170 4455 11161
      4456 11157 4455 11151 4456 11148
TIME...MOT...LOC 2355Z 221DEG 34KT 4417 11228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KSmith
Special weather statement, Aug 5, 6:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
601 PM MDT Thu Aug 5 2021

IDZ054-055-058-060045-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
601 PM MDT Thu Aug 5 2021

...STRONG THUNDERSTORM NEAR AMERICAN FALLS TRACKING NORTHEAST TOWARD
POCATELLO AND FORT HALL THROUGH 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls Reservoir, moving northeast at 35 MPH.

HAZARD...Winds in excess of 40 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge, Fort Hall
Townsite, Springfield, Rockford, Moreland, Fort Hall Mount Putnam,
Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort Hall
Putnam Lodge and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4266 11275 4294 11306 4337 11257 4295 11211
TIME...MOT...LOC 0000Z 228DEG 31KT 4287 11273

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:03 PM MDTSpecial Weather StatementPIHTwin Falls27 min
Aug 5, 6:13 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 5, 6:19 PM MDTSpecial Weather StatementPIHButte41 min
Aug 5, 6:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more37 min
Aug 5, 7:13 PM MDTSpecial Weather StatementPIHJefferson47 min
Aug 5, 7:52 PM MDTSpecial Weather StatementPIHClark, Fremont38 min
Aug 5, 8:47 PM MDTSpecial Weather StatementPIHJefferson28 min
Aug 6, 2:09 AM MDTSpecial Weather StatementPIHPower51 min
Aug 6, 7:33 AM MDTSpecial Weather StatementPIHBingham27 min
Aug 6, 8:11 AM MDTSpecial Weather StatementPIHBear Lake, Franklin49 min
Aug 6, 10:16 AM MDTSpecial Weather StatementPIHCamas44 min
Aug 6, 11:27 AM MDTSpecial Weather StatementPIHCuster48 min
Aug 6, 12:24 PM MDTSpecial Weather StatementPIHBlaine66 min
Aug 6, 2:17 PM MDTSpecial Weather StatementPIHButte43 min
Aug 6, 2:20 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton40 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.